Georgia, 2017Damaging Winds and Strong Wind in Georgia, August 31, 2017
August 31, 2017 · NWS FFC · 6 events in 3 counties and zones
Isolated severe thunderstorms occurred in central Georgia along a warm front lifting north across the region associated with the remains of a tropical system to the west of the state. Late in the evening, gradient winds associated with the former tropical system produced isolated reports of downed trees in extreme northwest Georgia.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $29,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms occurred in central Georgia along a warm front lifting north across the region associated with the remains of a tropical system to the west of the state. Late in the evening, gradient winds associated with the former tropical system produced isolated reports of downed trees in extreme northwest Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 31, 6:36 AM EST, 5 hours 31 minutes earlier.
Area forecast discussion, Aug 31, 6:36 AM EST, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
736 AM EDT Thu Aug 31 2017
.PREV DISCUSSION... /Issued 436 AM EDT Thu Aug 31 2017/
SHORT TERM /Today through Friday/...
Wet short term forecast in store as the remnants of Harvey impact
the area as it lifts northward across the Tennessee Valley. Have
generally kept likely pops in for today with widespread showers and
embedded thunderstorms are expected. Precip will likely be in waves,
with breaks in activity allowing for some potential clearing in
cloud cover and better insolation. The environment will continue to
destabilize today as a warm front lifts northward and wedge over
northeast GA erodes. Expect convection to ramp up with solar heating
today. Tornado threat is non-zero across the CWA, but especially
over NW GA as storms interact with the warm front boundary. Enhanced
low level helicity and most instability will be over NW GA, and SPC
has this area in a Slight Risk for severe storms today. The
remainder of the CWA is in a Marginal Risk for severe storms.
Best precip coverage will transition across far north Georgia this
evening and overnight into Friday, and have followed suit with the
pops before the best moisture/dynamics exit late Friday. SPC has
north GA in a Marginal Risk through Friday.
Rainfall amounts into the weekend are lower than previous forecast
packages, and although there is still a possibility of localized
flash flooding, the potential is lower than thought earlier. See the
hydrology section below.
Temperatures through the short term remain below normal,
particularly across far north GA due to the placement of the warm
front, the precip coverage and insolation.
Hydrology...
Latest forecast rainfall amounts through Saturday are generally 1 to
1.5 inches, with the highest amounts over northeast GA. As waves of
precipitation impact the area, storms could produce periods of heavy
rain. The state should be able to handle these amounts without any
issue. However, in areas where these storms train, or move over the
same location, localized flash flooding is possible.
31
LONG TERM /Friday Night through Wednesday/...
The long term period begins with remnants of Harvey moving through
portions of the Tennessee and Ohio valleys with stacked upper low
progressing along with it. This should keep the heaviest precip
out of the local area but will not be able to go pop free
initially as extreme north gets grazed with isolated shra and
portions of central GA have enhanced mid level moisture requiring
low end chance pops. This general trend will continue through Sat
with isolated thunder also possible mainly during the afternoon
hours.
Mid level trough opens up and system becomes decidedly more
progressive on Sunday taking the most substantial moisture and
lift well NE of the area. Significant enough drying apparent in
both the GFS and ECMWF to warrant a no pop day along with
comfortable dewpoints in the upper 50s during the afternoon.
Tranquil conditions through Monday with max temps near seasonal
average but lows some 8 to 10 degrees below.
Next system to affect the area will be late Tue night into Wed as
another strong east coast rough takes shape allowing for a cold
front to move through the area. Some southern stream energy will
also phase in and depending on the timing of these 2 features,
could see another decent rainfall event with 1 to 2inches in some
locales.
Another shot of cool air in the wake of this system will allow for
mid 50s for low for the mountains, to around 60 all the way into
the Atlanta metro with highs possibly remaining in the 70s.
Deese
&&
.AVIATION...
12Z Update...
Light to moderate rain continues this morning, and coverage is
expected to increase through the morning. IFR conditions will
improve slowly through the morning, but expect MVFR/VFR by
afternoon. Best thunder chances accompany peak daytime heating,
and have gone with TEMPO for around 16-22z. Winds will be E-SSE at
5-10kt, then shift to the SSW around 12z Friday.
//ATL Confidence...12Z Update...
HIgh on wind direction and speed.
Medium on all other elements.
31
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 81 71 84 64 / 70 60 50 30
Atlanta 81 72 83 65 / 70 60 40 10
Blairsville 75 66 75 57 / 80 80 70 20
Cartersville 81 71 81 61 / 70 70 40 10
Columbus 85 74 87 69 / 70 40 30 20
Gainesville 77 70 81 63 / 80 70 70 10
Macon 86 73 87 68 / 60 40 40 40
Rome 82 70 79 61 / 70 80 50 10
Peachtree City 82 71 84 64 / 70 60 40 20
Vidalia 90 73 90 72 / 40 40 60 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...31
LONG TERM....Deese
AVIATION...31
Hazardous weather outlook, Aug 31, 4:11 AM EST, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
511 AM EDT Thu Aug 31 2017
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-010915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
511 AM EDT Thu Aug 31 2017
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Today and Tonight...
The remnants of Harvey will move north of the area today but
still allow for numerous showers and thunderstorms. There is a
slight chance of severe storms with this activity with isolated
tornadoes being the primary concern. Heavy rain will also be
present with the activity with isolated instances of flash
flooding possible, mainly in the normal poor drainage areas.
Strong wind gusts will be possible as well over portions of NW
Georgia, especially in the higher elevations. Wind gusts to 25 to
30 mph will be possible by this evening and conditions will need
to be monitored for a possible wind advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
There will be a chance of thunderstorms across the area on Friday
and across mainly central Georgia Saturday The main hazards will
be occasional lightning and locally heavy rainfall. A cold front
will bring another good chance of showers and thunderstorms to the
area late Tue into Wed.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Aug 31, 11:26 AM EST, 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1226 PM EDT THU AUG 31 2017
GAZ091-092-103-104-311700-
Schley GA-Sumter GA-Marion GA-Webster GA-
1226 PM EDT THU AUG 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR SCHLEY...WESTERN SUMTER...
SOUTHEASTERN MARION AND SOUTHEASTERN WEBSTER COUNTIES UNTIL 100 PM
EDT...
At 1226 PM EDT...a strong thunderstorm was near Centerpoint, or 7
miles southeast of Preston...moving northeast at 35 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Americus, Ellaville, Preston, Plains, Andersonville, Putnam,
Friendship, Bumphead, La Crosse, Centerpoint, Dumas and Walls
Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3197 8444 3193 8445 3192 8446 3192 8451
3196 8460 3234 8439 3225 8422 3223 8422
3223 8417 3221 8413 3219 8413 3219 8412
3191 8438
TIME...MOT...LOC 1626Z 211DEG 30KT 3198 8446
WIND...40MPHSpecial weather statement, Aug 31, 11:46 AM EST, 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1246 PM EDT THU AUG 31 2017
GAZ104-105-311715-
Dooly GA-Sumter GA-
1246 PM EDT THU AUG 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DOOLY AND SUMTER
COUNTIES UNTIL 115 PM EDT...
At 1246 PM EDT...a strong thunderstorm was near Smithville, or 10
miles south of Americus...moving northeast at 35 mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Americus, Leslie, De Soto, Desoto, Sumter, Lamar, Croxton Crossroads,
New Era, Flint River Wma, Huntington, Pennington, Drayton, Maddox and
Methvins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3192 8437 3219 8412 3219 8409 3217 8403
3218 8403 3221 8400 3211 8383 3203 8392
3203 8396 3200 8395 3191 8405 3192 8434
3190 8434
TIME...MOT...LOC 1646Z 216DEG 29KT 3193 8420
WIND...50MPHSpecial weather statement, Aug 31, 11:51 AM EST, 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1251 PM EDT THU AUG 31 2017
GAZ092-093-104-311715-
Macon GA-Schley GA-Sumter GA-
1251 PM EDT THU AUG 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR MACON...EASTERN SCHLEY AND
NORTHERN SUMTER COUNTIES UNTIL 115 PM EDT...
At 1251 PM EDT...a strong thunderstorm was over Fountainville, or
near Oglethorpe...moving northeast at 30 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Oglethorpe, Montezuma, Marshallville, Andersonville, Saint Louis,
Andersonville National Historic, Whitewater State Park, Clearview,
Fountainville, Pennington, Winchester and Bartlett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3227 8426 3251 8403 3250 8403 3250 8402
3253 8402 3253 8400 3251 8401 3251 8392
3250 8392 3249 8389 3247 8385 3238 8384
3238 8386 3232 8385 3214 8411
TIME...MOT...LOC 1651Z 225DEG 27KT 3226 8413
WIND...40MPHThunderstorm Wind, Macon
- When
- August 31, 12:07 PM EST to 12:12 PM EST
- Where
- Macon County, 3.24 mi SSW of Fields to 0.55 mi SSE of Spalding
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 32.224, -83.993
The Macon County 911 center reported trees and power lines blown down from around Drayton Road to around the intersection of Highway 90 and Cedar Valley Road.
Thunderstorm Wind, Houston
- When
- August 31, 12:32 PM EST to 12:37 PM EST
- Where
- Houston County, 1.63 mi W of Neal
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.433, -83.808
Large tree reported down on Toomer Road near intersection of GA-224.
Thunderstorm Wind, Houston
- When
- August 31, 12:40 PM EST to 12:45 PM EST
- Where
- Houston County, 0.78 mi WSW of Heard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 32.526, -83.692
Large tree reported down on powerlines off of Johnson Court.
Thunderstorm Wind, Houston
- When
- August 31, 12:45 PM EST to 12:50 PM EST
- Where
- Houston County, 0.96 mi N of Barrington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.594, -83.698
Powerlines down across the road at the 100 block of Covey Drive.
Thunderstorm Wind, Houston
- When
- August 31, 12:50 PM EST to 12:55 PM EST
- Where
- Houston County, 0.42 mi SSE of Bonaire
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.544, -83.598
Powerlines down along 100 block of Allen Hwy.
Strong Wind, Dade
- When
- August 31, 7:30 PM EST to 8:30 PM EST
- Where
- Dade forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 34.855, -85.504 (the zone’s center; the record gives no point)
The Dade County Emergency Manager reported four trees blown down on the campus of Covenant College.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Alabama, August 31, 20176 injured · EF2 · 6 events
- Tornadoes and Flash Flooding in Mississippi, August 31, 2017$402,000 · EF1 · 11 events
- Tornadoes in Alabama, August 31, 2017EF2 · 2 events
- Tornadoes and Flash Flooding in Tennessee, August 31, 2017$117,000 · EF1 · 13 events
- Flash Flood and Flooding in California, August 31, 2017$110,000 · 65 kt wind · 7 events
- Damaging Winds in South Carolina, August 31, 20172 injured · $49,000 · 56 kt wind · 7 events
- Tornadoes and Flash Flooding in Tennessee, August 31, 2017$87,000 · EF0 · 10 events
- Lightning Strike in Florida, August 31, 2017$30,000 · 1 event
- Flash Flood in Missouri, August 31, 2017$20,000 · 1 event
- Tornado and Flash Flooding in Arkansas, August 31, 2017$15,000 · EF0 · 3 events
- Hail and Damaging Winds in South Carolina, August 31, 20171 in hail · 9 events
- Flash Flooding in Arkansas, August 31, 20178 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720133, 720135, 720749, 720753, 720751, 720548.